Alert archive / New York / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Binghamton, NY

July 21, 2009Yates County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 21, 2009, 7:54 PM EDT for Yates County, New York. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2009, 7:54 PM EDT (23:54 UTC)
Expired
Jul 21, 2009, 9:15 PM EDT
In force
81 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Yates County, NY

The radar

The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:30 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 21, 3:30 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT TUE JUL 21 2009

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL MOVE IN JUST TO THE WEST OF
NEW YORK AND PENNSYLVANIA AND REMAIN THERE FOR MOST OF THE WEEK.
THIS WILL PRODUCE ON AND OFF AGAIN RAIN SHOWERS THROUGH THE WEEK
WITH AFTERNOON THUNDERSTORMS. HIGH TEMPERATURE WILL GENERALLY
REACH INTO THE UPPER 70S TO LOW 80S FOR THE REMAINDER OF THE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE IMAGERY SHOWING A BROAD AREA OF CLOUDS COVERING MOST OF
NY AND THE NORTHERN PORTION OF PA AS WELL AS THE EASTERN QUARTER
OF PA. RADAR SHOWING A LARGE AREA OF RAIN SHOWERS JUST SKIMMING
THE EASTERN PORTION OF THE CWA. SOME RAIN SHOWERS ARE ALSO
DEVELOPING IN THE PA PORTION MOVING NORTHWARDS AS WELL AS A FEW
POP UP SHOWERS IN THE WESTERN PORTION. THUNDERSTORM DEVELOPMENT
HAS BEEN HINDERED BY THE CLOUD COVER...ALTHOUGH A FEW STRIKES HAVE
OCCURRED IN STEUBEN COUNTY. A FEW MORE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AS A LOW PRESSURE SYSTEM BEGINS TO EJECT TO THE
NORTHEAST. THESE STORMS ARE EXPECTED TO BE WEAK AND SHORT LIVED
AND MAINLY RAIN PRODUCERS. THIS IS GREATLY DUE TO THE LACK OF
DAYTIME HEATING AND SURFACE FLOW FROM THE EAST...WHICH IS DIRECTLY
FROM THE RAIN COOLED AIR MOVING UP THE HUDSON VALLEY.

RAIN SHOWERS WILL CONTINUE THROUGH THE OVERNIGHT HOURS. MOST OF
THEM SHOULD PRODUCE LIGHT ACCUMULATIONS AND DO NOT CURRENTLY LOOK
TO PRODUCE ANY THREAT OF FLASH FLOODS. THERE MAY BE SOME ISOLATED
HEAVY SHOWERS THROUGH THE NIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS THE SHORT WAVE EJECTS TO THE NORTHEAST...A STRONGER TROUGH
DIGS TO THE SOUTH WITH A NEGATIVE TILT ACROSS THE GREAT LAKES
REGION. THIS TROUGH WILL SETTLE IN FOR THE REMAINDER OF THE WEEK
KEEPING THE CWA IN A SOUTH TO SOUTHWESTERLY FLOW ALOFT. THIS WILL
KEEP MORE SEASONABLE TEMPS OVER THE AREA. IT WILL ALSO KEEP
SHOWERS ACTIVITY IN THE AREA FOR THE REMAINDER OF THE WEEK.
AFTERNOON THUNDERSTORM ACTIVITY IS ALSO POSSIBLE EACH DAY THROUGH
FRIDAY. CURRENTLY THE MOST UNSTABLE DAY LOOKS TO BE THURSDAY WITH
SHOWERS AND THUNDERSTORMS LIKELY. NEG LIS ACROSS THE CWA WITH SOME
AREAS OF -4 SHOW ABUNDANT INSTABILITY AND CAPES AROUND 1000 J SHOW
THAT THUNDERSTORM DEVELOPMENT IS LIKELY. THE MAIN CONCERN WOULD BE
WIND WITH THESE STORMS. FRIDAY WILL SEE ANOTHER ROUND OF SHOWERS
AND STORMS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CLOSED UPR LOW CONTS TO WOBBLE ARND THE GREAT LAKES...AND TENDS TO
RETROGRADE THRU THE PD. THIS WILL KEEP THE FCST AREA IN A GNRL SW
FLOW...AND SOMEWHAT UNSTABLE WITH THE CYCLONIC FLOW AND COOL AIR
ALOFT. AFTN CONV WILL BE ENHANCED BY OCNL SHRT WVS...MOST NOTABLY
ON SUN WHEN A MORE SIGNIFICANT SYSTEM MOVES THRU WITH A WEAK SFC
TROF. TEMPS IN THE PD WILL BE NEAR SEASONAL NORMS FOR A CHG. HPC
GUID SEEMED GOOD AND WAS GNRLY USED IN THE GRIDS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
FCST AREA BETWEEN TO SYSTEMS AS A CLSD UPR LOW WANDERS THRU THE
ERN LAKES AND A SHRT WV MOVES UP THE EAST CST. WHILE IT DOESN/T
LOOK AS THOUGH SUSTAINED PCPN WILL DVLP...SCT SHWRS ARE LIKELY
THAT WILL OCNLY BRING MVFR CIGS AND VSBYS. PCPN SHD TAPER OFF THIS
EVE AND LEAVE LWRD CLDS AND CIG DUE TO THE LOW LVL MOISTURE. DRIER
AIR WILL MOVE INTO THE AREA ON WED AND BRING CIGS AND VSBY BACK
INTO THE VFR RANGE.

ELY WINDS THIS AFTN WIL BECOME LGT AND VRBL TNGT. ON WED...SLY
WINDS AT LESS THAN 10 KTS WILL DVLP. V

OUTLOOK...

WEDNESDAY THRU SATURDAY...VFR WITH POTENTIAL FOR SCT MVFR IN
MAINLY AFTN/EARLY EVE SHOWERS/TSTMS AS UPPER LVL LOW RMNS IN
PLACE. ALSO COULD HAVE IFR RIVER VALLEY FOG EACH MORNING
ESPECIALLY WHERE IT RAINED THE AFTN BEFORE.

BEST CHC FOR RESTRICTIONS IN SHRA/TSTMS APPEARS TO BE LATE WED
NGT/THURSDAY AS MAIN LOW PRESSURE SYSTEM LIFTS THROUGH.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Jul 21, 2:35 PM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
235 PM EDT TUE JUL 21 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
235 PM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:10 PM EDTAreal Flood AdvisoryBGMSeneca64 min
Jul 21, 7:27 PM EDTAreal Flood AdvisoryBGMYates109 min

Nearby

Flash Flood Warnings in New York, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.